Thunderstorm Wind, Berks
- When
- June 12, 6:20 PM EST to 6:40 PM EST
- Where
- Berks County, Mt Aetna
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 40.417, -76.300
A few large trees and brief power interruptions were caused by a severe thunderstorm that moved through the western half of Berks County. In addition to the high winds, lightning struck the roof of a church in Bernville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A few large trees and brief power interruptions were caused by a severe thunderstorm that moved through the western half of Berks County. In addition to the high winds, lightning struck the roof of a church in Bernville. The ensuing fire was contained to the loft area of the roof, but still caused about 50,000 dollars in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 12, 1:10 PM EST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 210 PM EDT TUE JUN 12 2001 FCST MDL OF CHOICE FOR THIS PKG WILL BE THE AVN AS IT IS HNDLG THE REMNANTS OF ALLISON THE BEST AND THE ETA/S 12Z RUN IS TRENDING TWD THE 06Z AVN RUN. THUS WE WILL SLO ALLISON/S ARRIVAL ON THU. SFC ANLYS SHOWING A STNRY FNT ACRS OUR THE NRN PART OF OUR CWA. MEANWHL ALF THERE WAS A POCKET OF WARM AIR AT H8 IN ANN ARBOR ALG WITH A DECENT SHRT WV ALF. THETA E MAX DVLPS OVR WRN PA THIS AFTN AND NOSES INTO NJ AT 06Z. THESE ALL COME TOGETHER (DEJA VU ALL OVER AGAIN?) DURG THIS EVE AND TNGT...ESP ACRS THE NRN HALF OF OUR CWA. BUT UNLIKE LAST NGT...STAB INDICES ARE NOT AS INTENSE. THE DRY AIR ALF (SKIES ARE BLUER THAN YDA) MOVES OFSHR BY THIS EVE. H5 TEMPS ALONE WARM ABT 5C FROM LAST NGT AND THE H7-H5 LAPSE RATE IS ONLY ABT 5C/KM. HEL VALUE ARE BLO 150 AND TTS ARE ONLY IN THE MID 40S. FCST WIND FIELD IS ALSO CONSIDERABLY WKR. FCST PWATS INCR TO NR 2 INCHES. LCL POP STUDIES GIVE PHL A 50 POP FOR TNGT. WE/LL BUMP THAT UP TO LIKELY FROM PHL N AND KEEP IN CHC POPS FTHR S. GUID MINS LOOK RSNBL GIVEN EXPECTED CONVECTION. WED SHLD PBLY BE OUR FIRST 90/70 DAY OF THE SEASON (OR HOT AND HUMID IF U PREFER). FCST HEAT INDICES ARE EXPECTED TO GET INTO THE UPR 90S JUST BLO HEAT ADVY CRIT. WE ARE LEANING TWD THE SLGTLY COOLER AVN MAV GUID (WHICH IS A COMP BTWN THE FAN AND NGM MOS) GIVEN THE GOOD JOB ITS DONE THE LAST FEW DAYS. THIS DECISION IS ALSO PREDICATED UPON THE OVRNGT CONVECTION NOT ONLY COOLING US OFF...BUT ALSO USING SOME OF THE SUN/S ENERGY TMRW TWD EVAPORATING THE STANDIGN WATER VS JUST HEATING THE ATMOS. LAST NGT/S 1/2 TO 1 INCH STORM TOTALS DIDN/T HURT FOR TDY EITHER. TEMPS ARE NOT RESPONDING AS QUICKLY. WE WILL BE ISSUING AN SPS SINCE THIS WILL BE THE FIRST HOT AND HUMID DAY OF THIS SUMMER. OTHER FACTOR THAT GIVES US SOME UNCOMFORTABILITY IS THE TREMENDOUS CAPE FCSTS CONTG BY THE ETA. ETA IMPLIES BOUNDARY DOES NOT COMPLETELY WASH OUT AS SFC WINDS CONVERGE TWD IT IN ITS GRIDDED FIELDS. THIS WK CONVERGENCE ALSO IS FSCTD IN THE AVN. NGM MOS WIND FIELDS. ETA COMPLIMENTS THIS WITH A DVLPG THETA E RDG OVR CNTRL PA AND FCSTG SOME WK SHRT WVS. 2ND DAY IN A ROW IT IS IMPLYING THE PSBLTY OF PULSE SVR TSRA GIVEN 20C FCSTD DROP IN EQUIV PTNL TEMPS. ON THE DOWN SIDE ALL THE MDLS HAVE MEAGER POPS. EVEN THE LOCAL POP STUDY JUST GIVES US ABT A 10 PCT CHC. THUS WE/LL PUT IN A LOW CHC (MEANING THERE/S A GREATER CHC OF NOTHING HPNG) OF AN AFTN TSRA FOR INLD ZONES AND NOT ADD ANY WORDING. WE/LL KEEP THU NGT DRY AS THERE/S NO FCSTD SHRT WV EXPECTD THIS PERIOD. GUID MINS AGN LOOK RSNBL. ON THU ALL THE MDLS TREND TWD THE RMNTS OF ALLISON FTHR TO THE SE VS THE APLCHN SOLN OF YDA. AVN IS ALSO SLOR THAN THE ETA WITH LIFTING IT NEWD. THIS IS PRFRD GIVEN ITS BETTER HNDLG SO FAR. GOING A BIT ABV GUID MAX TEMPS BLVG MDLS ARE OVRDOING THE 4TH PERIOD MSTR. OCEAN TEMPS ARE GETG TWD 70...SO ITS ASSISTANCE IN HOLDING MAX TEMPS DOWNWARD IS NOT AS STG AS IT ONCE WAS. "BETTER" A RELATIVE WORD ONCE WE GET INTO THE EXTDD PERIOD AS H5 RDG TO THE NE WILL SLO ONCE WAS ALLwISON'S EWD PROG B4 THE WRLYS KICK IN. LO CONFID ABT THE EXTDD FCST SINCE MED RNG SOLNS THIS FAR OUT HAVE BEEN VARYING QUITE A BIT. MAR: NO PBLMS FOR NOW. .PHI...NONE. TFG
DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-PAZ067>071- 130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT TUE JUN 12 2001 ...HEAT INDEX VALUES RISING INTO THE MID TO UPPER 90S ON WEDNESDAY... A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD EAST OVER THE MID ATLANTIC STATES INTO WEDNESDAY. AS A RESULT...DAYTIME HIGH TEMPERATURES ON WEDNESDAY ARE EXPECTED TO RISE TO NEAR OR JUST ABOVE 90 DEGREES FROM CENTRAL NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA... SOUTH THROUGH THE DELMARVA. ALSO...A SOUTHWESTERLY FLOW WILL CAUSE HUMIDITY LEVELS TO RISE ACROSS THE REGION. THE HUMIDITY COMBINED WITH THE VERY WARM TEMPERATURES WILL RESULT IN HEAT INDEX VALUES IN THE MID TO UPPER 90S ON WEDNESDAY. HERE ARE SOME HOT WEATHER SAFETY RULES... -MAKE SURE YOUR HOUSE OR WORKPLACE IN PROPERLY VENTILATED. -USE FANS FOR COOLING IF AIR CONDITIONING IN NOT AVAILABLE. -WEAR LIGHT-WEIGHT AND LIGHT-COLORED CLOTHING. -STAY IN THE SHADE. -AVOID STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY. -DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES. ALTHOUGH MOISTURE LEVELS WILL BE JUST AS HIGH ON THURSDAY... ADDITIONAL CLOUDINESS AND A FLOW OFF OF THE OCEAN WILL HELP KEEP TEMPERATURES IN THE MID TO UPPER 80S...AND HEAT INDEX VALUES IN THE LOWER 90S. TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI (IN SMALL LETTERS). JAQ/TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ015>026-PAZ060-067>071-130100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH #407 NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEASTERN PENNSYLVANIA... CENTRAL AND SOUTHERN NEW JERSEY...DELAWARE...AND THE UPPER EASTERN SHORE OF MARYLAND UNTIL 9 PM EDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH... IN DELAWARE...KENT...NEW CASTLE AND SUSSEX. IN MARYLAND...CAROLINE...CECIL...KENT...TALBOT AND QUEEN ANNE'S. IN NEW JERSEY...ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY... CUMBERLAND...GLOUCESTER...MERCER...OCEAN AND SALEM. IN PENNSYLVANIA...BERKS...BUCKS...CHESTER...DELAWARE...MONTGOMERY... AND PHILADELPHIA. THE ADJACENT ATLANTIC COASTAL WATERS OF NEW JERSEY AND DELAWARE...AS WELL AS THE DELAWARE BAY ARE ALSO INCLUDED IN THIS WATCH. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...HEAVY RAINFALL AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI. SKYWARN ACTIVATION IS REQUESTED. JAQ
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253836, 5253837.